Belyi's theorem

In mathematics, Belyi's theorem on algebraic curves states that any non-singular algebraic curve C, defined by algebraic number coefficients, represents a compact Riemann surface which is a ramified covering of the Riemann sphere, ramified at three points only.

This is a result of G. V. Belyi from 1979. At the time it was considered surprising, and it spurred Grothendieck to develop his theory of dessins d'enfant, which describes nonsingular algebraic curves over the algebraic numbers using combinatorial data.

Quotients of the upper half-plane

It follows that the Riemann surface in question can be taken to be


with H the upper half-plane and Γ of finite index in the modular group, compactified by cusps. Since the modular group has non-congruence subgroups, it is not the conclusion that any such curve is a modular curve.

Belyi functions

A Belyi function is a holomorphic map from a compact Riemann surface S to the complex projective line P1(C) ramified only over three points, which after a Möbius transformation may be taken to be . Belyi functions may be described combinatorially by dessins d'enfants.

Belyi functions and dessins d'enfants – but not Belyi's theorem – date at least to the work of Felix Klein; he used them in his article (Klein 1879) to study an 11-fold cover of the complex projective line with monodromy group PSL(2,11).[1]


Belyi's theorem is an existence theorem for Belyi functions, and has subsequently been much used in the inverse Galois problem.


  • Serre, Jean-Pierre (1997). Lectures on the Mordell-Weil theorem. Aspects of Mathematics. Translated from the French by Martin Brown from notes by Michel Waldschmidt (Third ed.). Friedr. Vieweg & Sohn, Braunschweig. doi:10.1007/978-3-663-10632-6. ISBN 3-528-28968-6. MR 1757192. 
  • Klein, Felix (1879). "Über die Transformation elfter Ordnung der elliptischen Functionen" [On the eleventh order transformation of elliptic functions]. Mathematische Annalen (in German). 15 (3-4): 533–555. doi:10.1007/BF02086276. 
  • Belyĭ, Gennadiĭ Vladimirovich (1980). Translated by Neal Koblitz. "Galois extensions of a maximal cyclotomic field". Math. USSR Izv. 14 (2): 247–256. doi:10.1070/IM1980v014n02ABEH001096. MR 0534593. 

Further reading

This article is issued from Wikipedia - version of the 6/8/2016. The text is available under the Creative Commons Attribution/Share Alike but additional terms may apply for the media files.